Valium, the brand name for the drug diazepam, is a prescription medication of the benzodiazepine class and is used to treat the symptoms of anxiety as well as in some cases insomnia and other sleep disorders.
Benzodiazepines like Valium are powerful central nervous system (CNS) depressants that were created to provide a safer and less addictive alternative to barbiturates, the previous first line of medical treatment for insomnia and anxiety. And while Valium and other benzos are comparatively safer and extremely beneficial to those struggling with an anxiety or sleep disorder, they also have a high potential for abuse and addiction.
Valium’s sedative effects can be plenty dangerous on their own, even if used as directed in some cases, let alone if someone misuses or abuses it. Many people who do not fully appreciate this may use other drugs while taking Valium, or even do so knowingly on purpose, either to strengthen its effects or to offset the effects of another substance.
This creates the ideal situation for an overdose, especially if someone is taking Valium at the same time as illicit substances like heroin or cocaine. While the likelihood of overdosing on illicit drugs is already very high, taking them in combination with Valium only increases that risk, as well as the potential for it to be lethal.
Valium works in the same ways as most other benzodiazepines, depressing the central nervous system to inhibit feelings of stress and anxiety and instead calm nerves, relax muscles, and induce strong feelings of sedation.
Valium accomplishes this by creating an excess of gamma-Aminobutyric acid (GABA), which is a brain chemical used to naturally complete this process, blocking nerve impulses and activity to achieve calm and induce sleep.
Valium mimics GABA so that it can pass through the blood-brain barrier and bind with GABA receptors, the things in the brain that produce GABA, activating them again and again until they become overstimulated and produce significantly more GABA than they ever could naturally. This creates far more potent levels of depression and sedation in the brain and nervous system.
In a Valium overdose, these depressant effects are too intense to the point where the user’s breathing becomes dangerously slow or completely stopped, causing respiratory failure, brain and organ damage due to a lack of oxygen, coma, and if not treated in time, death.
There are several reasons that someone might take illicit substances at the same time as Valium. One reason, as previously mentioned, is that someone may have had Valium prescribed to them and, believing Valium to be “safe” because it was given to them by their doctor, will take it even as they engage in illicit substance use, not recognizing that it can make things even more dangerous.
They may also be actively engaging in polysubstance abuse, which is the combined use of multiple drugs specifically for recreational or nonmedical use. In this case, someone may take a depressant with Valium purposefully to make its sedative effects stronger, or otherwise with a stimulant to mitigate the illicit drug’s effects.
Whatever the reason, someone taking Valium at the same time as an illicit drug is even more likely to overdose than they already were.
Benzodiazepines like Valium are far more commonly the secondary drug in an overdose rather than the only substance involved. The reason that Valium increases the risk of an overdose on illicit drugs is because of its aforementioned depressant effects and how they interact with whatever drug they’re being taken with.
Essentially, when you take an illicit drug at the same time as Valium, you are more likely to overload your system because it already has the Valium in it. You’re just giving it even more to have to deal with.
Opioids, in general, are the drugs most frequently combined with Valium, including the potent illicit opioid heroin. More than 30 percent of all opioid-related overdoses in the U.S. also involve benzodiazepines like Valium, and according to the National Institute on Drug Abuse (NIDA), in 2016 almost 9,500 overdose deaths were caused by a combination of the two drug types.
Heroin is also a CNS depressant, producing powerful feelings of sedation and euphoria, and it can be taken with Valium to enhance these effects. On its own, heroin is one of the most dangerous illicit opioids and probably second only to fentanyl when considering all opioids.
Heroin takes effect extremely quickly, and someone can overdose on heroin in as little as 10 minutes. In combination with Valium, the nervous system is depressed that much more intensely and rapidly, which greatly increases the risk of a very quick, most likely fatal overdose.
The common symptoms of an overdose on heroin and Valium include:
While not as common a combination as heroin and Valium, many people will specifically combine benzodiazepines like Valium with illicit stimulants like cocaine, crystal meth, and ecstasy (MDMA).
Unlike heroin, illicit stimulants like meth and cocaine have the direct opposite effect on the nervous system, increasing activity, heart rate, and blood pressure while creating feelings of alertness and energy.
Taking illicit stimulants like ecstasy, crystal meth, and cocaine already puts someone at high risk of overdose due to, among other things, “overclocking” the nervous system and heart, leading to hypertension, seizures, heart attacks, and stroke.
People may take Valium at the same time as cocaine or other illicit amphetamines as a way to come down from a powerful stimulant high with the idea that Valium’s depressant effects will cancel out the anxiety and paranoia that can also accompany a stimulant high.
One reason that taking Valium with illicit stimulants makes you more likely to overdose is that this canceling effect allows someone to continue using more meth or other stimulants than they otherwise would be able to. Since they won’t feel the stimulant’s effects as much, they will not realize they’ve taken too much until it is too late and they’ve already overdosed.
The opposite is also true, as stimulants, especially illicit ones, are often stronger than depressants like Valium. So, using both together can also have the reverse effect of masking the effects of the Valium and making someone think that it isn’t working. This can cause them to take even more Valium to try to balance things out, and then they can overdose that way.
Finally, taking Valium at the same time as an illicit stimulant can put a significant amount of strain on your heart as it struggles with the back-and-forth effects caused by the two drugs, with Valium boosting GABA to slow your heart rate down while stimulants attempt to speed it up. This leads to an irregular heartbeat, arrhythmia, and even heart failure.
National Institute on Drug Abuse. (2018, March 15). Benzodiazepines and Opioids. from https://www.drugabuse.gov/drugs-abuse/opioids/benzodiazepines-opioids
National Institute on Drug Abuse. (2018, August 09). Overdose Death Rates. from https://www.drugabuse.gov/related-topics/trends-statistics/overdose-death-rates
Schmitz, A., PharmD. (2016, May 6). Benzodiazepine Use, Misuse, and Abuse: A Review. from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6007645/